[Skip to Content]
[Skip to Content Landing]
Article
December 1960

Toxic Epidermal Necrolysis: Acute Pemphigus

Author Affiliations

Chicago

From the Section of Dermatology, Department of Medicine, University of Chicago (Stephen Rothman, M.D., Chief of Section).

Arch Dermatol. 1960;82(6):903-907. doi:10.1001/archderm.1960.01580060057006
Abstract

A striking dermatologic disease resembling scalding, namely acute pemphigus, has been recently renamed toxic epidermal necrolysis by Lyell,1 or epidermolysis necroticans combustiformis by Soltermann.2 Already, mention has been made in the literature of a score or more examples under these names, and the disease is apparently not rare.3 However, no recent mention of it has been made in the American literature, and for this reason the following example is reported.

Report of a Case  A Negro girl, aged 22 months, was well until March 11, 1960, when she had an upper respiratorytract infection with cough, coryza, and otitis media but no pharyngitis. She received, by injection, aqueous and procaine penicillin on March 13, and an oral mixed sulfonamide preparation for 10 days. Aspirin and a cough medicine containing saccharated thyme were also given. By March 25, she felt well again. On March 30, the child fell

×